Missouri, 2007

Damaging Winds in Missouri, September 30, 2007

September 30, 2007 · NWS EAX · 3 events in 2 counties and zones

Isolated severe thunderstorms associated with a cold front, moved through west central Missouri, September 30, 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Isolated severe thunderstorms associated with a cold front, moved through west central Missouri, September 30, 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 30, 11:31 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 30, 11:31 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1231 PM CDT SUN SEP 30 2007

.DISCUSSION...

/405 PM CDT SUN SEP 30 2007/
IMMEDIATE CONCERNS CENTER ON THE SQUALL-LINE OF STRONG/ISOLATED
SEVERE STORMS FROM SOUTHWEST IA THROUGH NORTHWEST MO AND TAILING
INTO NORTHEAST KS. ACTIVITY IS ASSOCIATED WITH A DRYLINE WHICH IS
SURGING EASTWARD AND SUPPORTED BY VERY STRONG WIND FIELDS FROM THE
SURFACE THROUGH 250MB. SOME LOW LEVEL TURNING NOTED IN THE FIRST
1-2K FT AND THEN FLOW BECOMES ALMOST UNIDIRECTIONAL. SO SHORT LINE
SEGMENTS WHICH WILL PERIODICALLY BOW WILL BE THE PRIMARY STORM MODE
WITH DAMAGING WINDS THE PRIMARY THREAT. LARGE HAIL ALSO POSSIBLE BUT
MORE LIKELY ISOLATED WHILE TORNADIC THREAT SHOULD BE MORE GEARED
TOWARDS NORTHERN MO WHERE 0-1KM AND 0-3KM SR HELICITY IS STRONGER.
THE LINE OF STORMS SHOULD REACH EASTERN CWA BY 00Z AND CLEAR THE CWA
BY 03Z. STRONG WESTERLY GRADIENT WINDS IN THE WAKE OF THE DRYLINE
AND UNDER THE POTENT UPPER SHORTWAVE WILL PERSIST INTO THE LATE
EVENING. STRONGEST WINDS WILL BE ACROSS NORTHWEST MO AND EXPECTED TO
BE JUST UNDER ADVISORY CRITERIA. GUSTINESS SHOULD HAVE DISSIPATED BY
MIDNIGHT.

FAST AND PROGRESSIVE MID/UPPER FLOW PATTERN WILL FAVOR FAST CYCLES
BETWEEN MINOR COLD AIR ADVECTION BEHIND DEPARTING SHORTWAVES
FOLLOWED BY 1-2 DAYS OF WARM AIR ADVECTION. ANOTHER SIGNIFICANT
SHORTWAVE CURRENTLY PLOWING INTO THE PACIFIC NORTHWEST WILL AFFECT
THE CENTRAL PLAINS AND THE CWA ON TUESDAY. MODELS HAVE BEEN FAIRLY
CONSISTENT ON TIMING OF THIS SHORTWAVE AND THE NEXT COLD FRONT.
FEEL CONFIDENT ENOUGH TO RAISE POPS TO LIKELY CATEGORY. LOW LEVEL
MOISTURE SHOULD NOT HAVE A PROBLEM RETURNING AND MAY BE DEEPER SO
MORE WIDESPREAD AND HEAVIER RAIN IS POSSIBLE THAN WITH THE CURRENT
SYSTEM.

MJ

MEDIUM RANGE PORTION OF THE FORECAST REMAINS CHARACTERIZED BY A VERY
ACTIVE PACIFIC WAVE TRAIN WITH DEEP TROUGHS PASSING THROUGH ON A
FREQUENCY OF EVERY 48 HOURS. WITH DEEP RIDGING IN PLACE ACROSS THE
SOUTHEASTERN US...NONE OF THESE SYSTEMS WILL BE PARTICULARLY
EFFECTIVE AT BRINGING COLD AIR INTO THE REGION OR SCOURING THE
INCREASING DEEP LAYER MOISTURE IN PLACE.

WITH SOME TIMING DIFFERENCES TO BE EXPECTED IN THE TRANSITION
SEASON...MEDIUM RANGE SOLUTIONS ARE IN RELATIVE AGREEMENT WITH A
WEAK SOUTHWESTERLY SHORTWAVE LIFTING ACROSS THE AREA THURSDAY...
FOLLOWED BY A MUCH MORE POWERFUL SYNOPTIC SYSTEM SATURDAY NIGHT OR
EARLY SUNDAY.

IN THE WAKE OF TUESDAYS SYSTEM...WEDNESDAY STILL LOOKING GREAT WITH
SEASONABLY TEMPERATURES AND ABUNDANT SUNSHINE. WEAK WAVE LIFTING
NORTHEAST ON THURSDAY PROBABLY WONT BE STRONG ENOUGH TO PRODUCE ANY
SUBSTANTIAL PRECIPITATION...BUT INCREASED CLOUD COVER WILL MARK THE
RETURN OF A WARM FRONT THAT WILL LIFT NORTH IN RESPONSE TO STRONG
PRESSURE FALLS LEE OF THE ROCKIES.

MUCH LIKE THE LAST COUPLE DAYS...NEXT FRIDAY AND SATURDAY LOOK WINDY
AND WARM AS STRONG CYCLOGENESIS OCCURS ACROSS THE CENTRAL HIGH
PLAINS IN RESPONSE TO THE NEXT MAJOR WEATHER SYSTEM. HIGHS SHOULD
TOP OUT IN THE 80S WITH LOWS WARMING THROUGH THE 60S. GULF SHOULD
BEGIN TO OPEN MODESTLY ON FRIDAY...SO WELL HAVE A GOOD TWO DAYS OF
RETURN FLOW THAT SHOULD ALLOW DEWPOINTS TO CLIMB INTO THE LOW-MID
60S ONCE AGAIN.

THIS BRINGS US TO LATE SATURDAY THROUGH EARLY SUNDAY. RIGHT NOW THIS
SYSTEM HAS THE MAKINGS OF A WIDESPREAD PRECIPITATION MAKER GIVEN
THE DEEP FRONTOGENETIC FORCING...INTENSE UPPER JET STRUCTURE AND
AVAILABLE MOISTURE. UNFORTUNATELY...GIVEN THE PROGRESSIVE UPPER
FLOW...IT WONT BE A PROLONGED RAIN MAKER WHICH IS WHAT THE REGION
NEEDS TO ALLEVIATE DROUGHT POTENTIAL. HAVE PLACED POPS IN THE 40-50
PERCENT RANGE FOR NOW...MAINLY DUE TO UNCERTAINTIES ON TIMING WITH
THIS SYSTEM STILL NEARLY A WEEK AWAY.

BOOKBINDER

&&

.AVIATION...

THE UPPER LEVEL STORM SYSTEM IS MOVING NORTHEAST OUT OF THE REGION.
CLEAR SKIES AND WESTERLY WINDS UNDER 15 KTS ARE EXPECTED THROUGH THE
TAF PERIOD.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Sep 30, 12:05 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT SUN SEP 30 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
105 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE CENTRAL PLAINS
THIS AFTERNOON AND EVENING AND GENERATE A SQUALL LINE OF STRONG TO
SEVERE THUNDERSTORMS WHICH WILL MOVE ACROSS THE ENTIRE FORECAST AREA
DURING THE AFTERNOON HOURS. THUNDERSTORMS ARE FORMING RAPIDLY ACROSS
CENTRAL AND EASTERN KANSAS ALONG A DRY-LINE. THIS DRY-LINE WILL MOVE
QUICKLY EAST WHILE INDIVIDUAL THUNDERSTORMS ALONG THE DRY-LINE RACE
NORTHEAST. A LINE OF STRONG TO SEVERE THUNDERSTORMS SHOULD REACH AN
ALBANY TO KANSAS CITY LINE BETWEEN 2 AND 4 PM AND BY 8 PM THE STORMS
SHOULD HAVE SPREAD TO A KIRKSVILLE TO MOBERLY TO SEDALIA LINE.

MODERATE INSTABILITY IN COMBINATION WITH STRONG VERTICAL WIND SHEAR
WILL SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS INTO THE EARLY
EVENING HOURS. THE PRIMARY THREAT WILL BE DAMAGING WINDS ALTHOUGH
THERE WILL BE A CHANCE FOR ISOLATED STORMS TO PRODUCE LARGE HAIL. WIND
PROFILES ALSO SUGGEST THE POTENTIAL FOR ISOLATED TORNADOES...
ESPECIALLY NORTH OF A LINE FROM ST JOSEPH TO CHILLICOTHE TO
KIRKSVILLE.

IN ADDITION...STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH
THIS AFTERNOON WITH WIND GUSTS TO 40 MPH. WINDS WILL SWITCH TO THE
WEST LATE THIS AFTERNOON AND THIS EVENING WITH WIND GUSTS TO 40 MPH
POSSIBLE THROUGH EARLY EVENING. HIGH PROFILE VEHICLES SHOULD EXERCISE
CAUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED TO REACH THE OUTLOOK AREA ON
TUESDAY...BRINGING THE LIKELIHOOD FOR THUNDERSTORMS. THERE IS A
SLIGHT CHANCE FOR SEVERE THUNDERSTORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING. SPOTTER
ACTIVATION MAY ALSO BE NEEDED ON TUESDAY.

MJ

In the hours before

Local storm report, Sep 30, 2:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             LEAVENWORTH             39.32N 94.92W
09/30/2007  E1.00 INCH       LEAVENWORTH        KS   AMATEUR RADIO

&&

PC
Special weather statement, Sep 30, 2:43 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
343 PM CDT SUN SEP 30 2007

KSZ103>105-302130-
JOHNSON-LEAVENWORTH-WYANDOTTE-
343 PM CDT SUN SEP 30 2007

...SIGNIFICANT WEATHER ALERT FOR JOHNSON...SOUTHEASTERN LEAVENWORTH
AND WYANDOTTE COUNTIES UNTIL 430 PM CDT...

THIS SIGNIFICANT WEATHER ALERT DOES INCLUDE THE KANSAS SPEEDWAY.

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LINWOOD...OR 9 MILES
SOUTHWEST OF DE SOTO...MOVING NORTHEAST AT 55 MPH. THUNDERSTORMS ARE
EXPECTED TO CONTINUE FOR 30 MINUTES TO AN HOUR IN ANY GIVEN
LOCATION...WITH NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH CURRENTLY
BEING THE PRIMARY THREATS...IN ADDITION TO TORRENTIAL RAINFALL AND
FREQUENT LIGHTNING.

PEOPLE IN JOHNSON...LEAVENWORTH AND WYANDOTTE COUNTIES...INCLUDING
THE CITIES OF LINWOOD...DE SOTO...BONNER SPRINGS...EDWARDSVILLE...
LAKE QUIVIRA...SHAWNEE AND KANSAS CITY KANSAS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 84 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Platte

When
September 30, 2:45 PM CST
Where
Platte County, 0.69 mi N of Edgerton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.510, -94.630

Tree blown down on house...minor shingle damage.

Thunderstorm Wind, Henry

When
September 30, 5:30 PM CST
Where
Henry County, 1.49 mi SSE of Germantown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.280, -94.010

Tree down on Highway K in the Germantown area.

Thunderstorm Wind, Henry

When
September 30, 5:45 PM CST
Where
Henry County, 0.69 mi S of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.370, -93.770

Ttree limbs down on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59881, 59882, 59883.